I am 30 years old, and relatively healthy. I have GERD, but it is controlled with medication, such as Nexium. I quite often have light colored, or kind of pale stools. I don't seem to have any other symptoms, but I don't know if I should be concerned or not. I usually eat very healthy, eating lots of fiber, whole grains, a banana and a hand full of either almonds or walnuts a day, take a multivitamin every day, and fish oil tablets. It seems that when I eat healthy, my stools are usually pale or light colored, but when I eat a lot of junk food or fatty and unhealthy things, my stool turns out a lot darker brown. Is this anything that I should be concerned about? Thanks.
When you talk about "pale or light colored", are you talking about the same shade as a cardboard box, whereas the "darker brown" is more akin to, say, potting soul? Also, what's the consistency?
The normal color of stools should be like a cardboard box, and the normal consistency should be somewhat like toothpaste.
Stool that is pale or grey may be caused by insufficient bile output due to conditions such as cholecystitis, gallstones, giardia parasitic infection, hepatitis, chronic pancreatitis, or cirrhosis. Bile salts from the liver give stool its brownish color. If there is decreased bile output, stool is much lighter in color. Other causes of pale stool is the use of antacids that contain aluminum hydroxide. Stool may also temporarily become pale after a barium enema test.
If you think there might be decreased bile output, talk to your doctor about it, and ask whether the medication could be causing it. If this is acompanied by any sort of abdominal discomfort, your doc may ask to run a few tests on you, in order to determine the root cause of the problem.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.